This one-year-old little girl had to be intubated and is fighting for her life after doctors consistently refused to treat a severe rash seriously until almost too late.
One-year-old Helena Cristina’s face and body are completely covered in what was a rash but now looks like severe burns after she had a reaction to the medication she was taking to stop her seizures.
The toddler’s dad had spent weeks trying to get the doctors to take the rashes seriously but he was told not to worry as it was either a virus or a dermatological condition that would go away with time.
Now the toddler is in an Intensive Care Unit (ICU) intubated on a breathing device as she can no longer breathe on her own.
Helena is currently being cared for at the ICU of a hospital in the municipality of Anapolis in the Brazilian state of Goias after suffering an allergic reaction to her medication.
The toddler’s dad, Hugo Cristiano Penno da Silva, says doctors repeatedly told him not to worry and now she is unable to breathe on her own.
Hugo told the local news site G1: “They decided to intubate her so she wouldn’t suffer too much trying to breathe. They think that the anticonvulsants medications she was prescribed caused the reaction.”
He added: “She is waiting to be seen by a surgeon who will carry out further examinations of the burn-like rashes that now cover most of her body.”
Doctors have not yet released information on the specific mediation the toddler took other than the fact that it was prescribed to stop her from having fits.
Hugo told G1 that Helena began to have seizures when she was five months old and after examinations by several neurologists she was prescribed anticonvulsants.
According to Hugo, it was after three weeks of taking the medication that she first developed the rashes.
The toddler’s dad said that it took a long time to get a diagnosis as several doctors turned them away saying Helena was merely suffering from a virus that would pass naturally.
Her condition did not improve and the doctors diagnosed the 1-year-old with rosacea which is a long-term skin condition that usually affects adults and results in red itchy skin on the nose, cheeks and forehead.
The doctors prescribed the girl anti-biotics for the skin condition but the condition continued to get worse as the rash became increasingly severe and widespread across her body.
Only after weeks of back and forth with the doctors did they link the skin condition to a reaction to the anti-convulsant medication.
Hugo said: “It’s very difficult to not be terrified when seeing something like this happen to your own daughter, but I am hopeful that the doctors will be able to help her recover.”